Alert archive / California / Red Flag Warnings in 2009
Red Flag Warning 5, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 29, 2009, 9:41 AM PDT for 4 counties in California. It took effect at Aug 30, 2009, 2:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2009, 9:41 AM PDT (16:41 UTC)
- In effect from
- Aug 30, 2009, 2:00 PM PDT
- Expired
- Aug 30, 2009, 10:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties El Dorado County, CA, Nevada County, CA, Placer County, CA, Sierra County, CA
The radar
The Beale AFB radar (KBBX), 93 km from the middle of the area, began a volume at 16:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 4.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2481 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KREV 291641 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 941 AM PDT SAT AUG 29 2009 CAZ272-273-NVZ450-453-459-301300- /O.NEW.KREV.FW.W.0005.090830T2100Z-090831T0500Z/ GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- MINERAL AND SOUTHERN LYON COUNTIES- 941 AM PDT SAT AUG 29 2009 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY. THE AREA AT GREATEST THREAT FOR CRITICAL FIRE CONDITIONS IS ALONG INTERSTATE 80 FROM TRUCKEE TO LOVELOCK AND SOUTHWARD TO LEE VINING IN MONO COUNTY AND HAWTHORNE IN MINERAL COUNTY. LOW PRESSURE WILL PASS NORTH OF THE AREA TOMORROW AND BRING A PERIOD OF GUSTY WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA. BY THE AFTERNOON WIND GUSTS OF 30 TO 35 MPH WILL OCCUR WITH GUSTS TO 40 MPH POSSIBLE IN WIND PRONE AREAS. SIERRA RIDGE GUSTS IN EXCESS OF 60 MPH WILL OCCUR FROM DONNER SUMMIT TO TIOGA PASS. HUMIDITY VALUES WILL DROP TO 15 PERCENT OR LESS FOR AREAS ALONG AND EAST OF HIGHWAY 395. HUMIDITY IN THE TAHOE BASIN IS LIKELY TO LOWER BELOW 20 PERCENT. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES. && $$ BRONG HTTP://WEATHER.GOV/RENO
5 follow-up statements
000 WWUS85 KREV 291648 AAA RFWREV RED FLAG WARNING...UPDATED NATIONAL WEATHER SERVICE RENO NV 948 AM PDT SAT AUG 29 2009 CAZ272-273-NVZ450-453-459-301315- /O.CON.KREV.FW.W.0005.090830T2100Z-090831T0500Z/ GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- MINERAL AND SOUTHERN LYON COUNTIES- 948 AM PDT SAT AUG 29 2009 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY FOR AREAS SOUTH OF INTERSTATE 80 DUE TO GUSTY WINDS AND LOW HUMIDITY... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 10 PM PDT SUNDAY. THE AREA AT GREATEST THREAT FOR CRITICAL FIRE CONDITIONS IS ALONG INTERSTATE 80 FROM TRUCKEE TO LOVELOCK AND SOUTHWARD TO LEE VINING IN MONO COUNTY AND HAWTHORNE IN MINERAL COUNTY. LOW PRESSURE WILL PASS NORTH OF THE AREA TOMORROW AND BRING A PERIOD OF GUSTY WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA. BY THE AFTERNOON WIND GUSTS OF 30 TO 35 MPH WILL OCCUR WITH GUSTS TO 40 MPH POSSIBLE IN WIND PRONE AREAS. SIERRA RIDGE GUSTS IN EXCESS OF 60 MPH WILL OCCUR FROM DONNER SUMMIT TO TIOGA PASS. HUMIDITY VALUES WILL DROP TO 15 PERCENT OR LESS FOR AREAS ALONG AND EAST OF HIGHWAY 395. HUMIDITY IN THE TAHOE BASIN IS LIKELY TO LOWER BELOW 20 PERCENT. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES. && $$ BRONG HTTP://WEATHER.GOV/RENO
000 WWUS85 KREV 301122 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 422 AM PDT SUN AUG 30 2009 CAZ272-273-NVZ450-453-459-310000- /O.CON.KREV.FW.W.0005.090830T2100Z-090831T0500Z/ GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- MINERAL AND SOUTHERN LYON COUNTIES- 422 AM PDT SUN AUG 30 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING FOR AREAS SOUTH OF INTERSTATE 80 DUE TO GUSTY WINDS AND LOW HUMIDITY... A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING. THE AREA AT GREATEST THREAT FOR CRITICAL FIRE CONDITIONS IS ALONG INTERSTATE 80 FROM TRUCKEE TO LOVELOCK AND SOUTHWARD TO LEE VINING IN MONO COUNTY AND HAWTHORNE IN MINERAL COUNTY. LOW PRESSURE WILL PASS NORTH OF THE AREA TODAY AND BRING A PERIOD OF GUSTY WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA. BY THIS AFTERNOON WIND GUSTS OF 30 TO 35 MPH WILL OCCUR WITH GUSTS TO 40 MPH POSSIBLE IN WIND PRONE AREAS. SIERRA RIDGE GUSTS IN EXCESS OF 60 MPH WILL OCCUR FROM DONNER SUMMIT TO TIOGA PASS. HUMIDITY VALUES WILL DROP TO 15 PERCENT OR LESS FOR AREAS ALONG AND EAST OF HIGHWAY 395. HUMIDITY IN THE TAHOE BASIN IS LIKELY TO LOWER BELOW 20 PERCENT. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES. && $$ HTTP://WEATHER.GOV/RENO
000 WWUS85 KREV 301608 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 908 AM PDT SUN AUG 30 2009 CAZ272-273-NVZ450-453-459-310415- /O.CON.KREV.FW.W.0005.090830T2100Z-090831T0500Z/ GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- MINERAL AND SOUTHERN LYON COUNTIES- 908 AM PDT SUN AUG 30 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM PDT THIS EVENING. THE AREA AT GREATEST THREAT FOR CRITICAL FIRE CONDITIONS IS ALONG INTERSTATE 80 FROM TRUCKEE TO LOVELOCK SOUTHWARD ALONG HIGHWAY 395 TO MAMMOTH LAKES IN MONO COUNTY AND HIGHWAY 95 TO HAWTHORNE IN MINERAL COUNTY. LOW PRESSURE PASSING NORTH OF THE AREA TODAY WILL BRING GUSTY WINDS TO THE EASTERN SIERRA AND WESTERN NEVADA. BY THIS AFTERNOON WIND GUSTS OF 30 TO 35 MPH WILL OCCUR WITH GUSTS TO 40 MPH POSSIBLE IN WIND PRONE AREAS. SIERRA RIDGE GUSTS IN EXCESS OF 60 MPH WILL OCCUR FROM DONNER SUMMIT TO TIOGA PASS. HUMIDITY VALUES WILL DROP TO 15 PERCENT OR LESS FOR AREAS ALONG AND EAST OF HIGHWAY 395. HUMIDITY IN THE TAHOE BASIN IS LIKELY TO LOWER BELOW 20 PERCENT. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES. && $$ BRONG HTTP://WEATHER.GOV/RENO
000 WWUS85 KREV 302158 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 258 PM PDT SUN AUG 30 2009 CAZ272-273-NVZ450-453-459-310500- /O.CON.KREV.FW.W.0005.000000T0000Z-090831T0500Z/ GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- MINERAL AND SOUTHERN LYON COUNTIES- 258 PM PDT SUN AUG 30 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR AREAS SOUTH OF INTERSTATE 80 FOR GUSTY WINDS AND LOW HUMIDITY... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING. CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ALONG INTERSTATE 80 FROM TRUCKEE TO LOVELOCK SOUTHWARD ALONG HIGHWAY 395 TO MAMMOTH LAKES IN MONO COUNTY AND HIGHWAY 95 TO HAWTHORNE IN MINERAL COUNTY THROUGH 10 PM. LOW PRESSURE PASSING NORTH OF THE AREA IS CREATING GUSTY WINDS ALONG THE EASTERN SIERRA AND WESTERN NEVADA. WIND GUSTS IN THE VALLEYS AND FOOTHILLS OF 30 TO 40 MPH WILL CONTINUE WITH GUSTS NEAR 45 MPH POSSIBLE IN WIND PRONE AREAS. SIERRA RIDGE WINDS ARE GUSTING AT 50 TO 70 MPH. WINDS WILL BEGIN TO DIMINISH LATER THIS EVENING AND BECOME LIGHT BY MIDNIGHT. HUMIDITY VALUES NEAR AND BELOW 15 PERCENT ALONG AND EAST OF HIGHWAY 395 WILL SLOWLY RISE AFTER 7 PM. HUMIDITY IN THE TAHOE BASIN IS NEAR 20 PERCENT AND WILL INCREASE THIS EVENING. WIND GUSTS NEAR 30 MPH ARE POSSIBLE MONDAY AFTERNOON...HOWEVER HUMIDITY IS LIKELY TO BE ABOVE CRITICAL LEVELS. && $$ BRONG HTTP://WEATHER.GOV/RENO
000 WWUS85 KREV 310442 RFWREV RED FLAG WARNING NATIONAL WEATHER SERVICE RENO NV 942 PM PDT SUN AUG 30 2009 CAZ272-273-NVZ450-453-459-310545- /O.EXP.KREV.FW.W.0005.000000T0000Z-090831T0500Z/ GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES- WESTERN NEVADA SIERRA FRONT-WEST CENTRAL NEVADA BASIN AND RANGE- MINERAL AND SOUTHERN LYON COUNTIES- 942 PM PDT SUN AUG 30 2009 ...RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 10 PM PDT THIS EVENING. WIND SPEEDS HAVE DECREASED THIS EVENING WHILE HUMIDITIES HAVE RISEN. ALTHOUGH LOCAL GUSTY WINDS WILL CONTINUE FOR A FEW HOURS...THE COMBINATION OF DECREASING WINDS AND RISING HUMIDITIES HAVE LOWERED THE CRITICAL FIRE WEATHER CONDITIONS SEEN EARLIER TODAY. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 29, 8:45 AM PDT, 56 minutes earlier.
Area forecast discussion, Aug 29, 8:45 AM PDT, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RENO NV 845 AM PDT SAT AUG 29 2009 .UPDATE... QUICK UPDATE THIS MORNING TO FRESHEN UP THE HAZE AND SMOKE. PER WEBCAMS AND SATELLITE IMAGERY THIS MORNING...LOOKS LIKE SMOKE AND HAZE HAVE SETTLED INTO THE VALLEYS SOUTH OF U.S. HIGHWAY 50...PRETTY MUCH COMPLETELY OUT OF THE RENO AREA NOW. THE THICKEST AREA LOOKS LIKE NORTHERN MONO AND MINERAL COUNTIES...NEAR BRIDGEPORT. REFLECTED THE FORECAST TO KEEP THOSE AREAS IN SMOKE AND HAZE THROUGH THE DAY. HAZE SHOULD PUSH OUT OF THE TAHOE AND CARSON CITY-MINDEN AREAS BY MID DAY. HOON && .PREVIOUS DISCUSSION... /ISSUED 251 AM PDT SAT AUG 29 2009/ SHORT TERM... THE SHORTWAVE TROUGH THAT PASSED NORTH OF THE REGION YESTERDAY HAS MOVED OVER WASHINGTON STATE THIS MORNING WHILE SOME OF THE VORT ENERGY SPLIT OFF THE TROUGH AND REMAINS OFF THE CENTRAL CALIFORNIA COAST. A WEAK SURFACE FRONTAL BOUNDARY PUSHED INTO THE NRN ZONES BEFORE WASHING OUT NORTH OF SUSANVILLE AND GERLACH OVERNIGHT. MOISTURE AND SLIGHTLY COOLER TEMPERATURES PUSHED IN WITH THE FRONT HOWEVER CONDITIONS SOUTH OF THE BOUNDARY REMAIN VERY DRY. THE TROUGH BECOMES A CUTOFF LOW OVER NRN OREGON LATER TODAY AND SLOWLY MEANDERS INTO THE INTERMOUNTAIN WEST SUNDAY. THIS KEEPS THE SURFACE THERMAL BOUNDARY SOMEWHAT STATIONARY OVER NRN NEVADA THIS WEEKEND WHICH WILL BRING GUSTY AFTERNOON WEST WINDS. THE STRONGEST WINDS ARE EXPECTED SUNDAY AS THE PROXIMITY OF THE PASSING LOW BRINGS THE HIGHEST WINDS ALOFT. GUSTS IN THE 30-35 MPH RANGE ARE EXPECTED ALONG THE SIERRA FRONT WITH GUSTY WINDS SPREADING OVER THE GREAT BASIN ZONES AS WELL. WILL LIKELY NEED LAKE WIND ADVISORIES SUNDAY ON AREA LAKES. THERE IS ALSO POTENTIAL FIRE WEATHER CONCERNS HOWEVER HUMIDITY LEVELS MAY STAY ABOVE 15% IN THE AREA OF STRONGEST WINDS. THE VORT ENERGY CURRENTLY OFF THE CENTRAL CALIFORNIA COAST IS PROGGED TO MOVE INTO NRN CALIFORNIA MONDAY. THIS BRINGS SOME COOLING ALOFT WITH NEAR ZERO LIS OVER THE MONO/MINERAL CONVERGENCE ZONE. INGREDIENTS FOR CONVECTION ARE NOT CURRENTLY VERY FAVORABLE WITH INSUFFICIENT MOISTURE AND UPPER LEVEL LAPSE RATES. THE TRACK OF THE WEAK ENERGY IS UNCERTAIN AND MOVEMENT FURTHER EAST WOULD BRING BETTER CHANCES FOR CONVECTION...SO KEPT WITH SLIGHT CHANCE POPS. JORDAN LONG TERM...TUESDAY THROUGH FRIDAY... ONCE AGAIN MADE ONLY A FEW CHANGES TO THE GOING EXTENDED FORECAST. THIS REFLECTS FAIRLY HIGH CONFIDENCE IN EARLY PORTIONS OF THE EXTENDED WITH RIDGE BUILDING OVER THE RGN THROUGH WEDNESDAY AND BULK OF THE MID LVL MSTR SLIDING WELL TO THE EAST AS SW FLOW INCREASES ALOFT. THIS INCREASED SW FLOW SHOULD KEEP THE AREA DRY THROUGH THE EXTENDED. DIFFERENCES BEGIN TO DEVELOP IN THE OPERATIONAL MODELS BY LATE THURSDAY AND BECOME AMPLIFIED FRIDAY. WHILE OPERATIONAL GFS AND ECMWF BOTH BRING THE NEXT SHORT WAVE TROF INTO THE PAC NW AND FAR NRN CA BY LATE THURSDAY THERE IS SOME DISAGREEMENT ON THE STRENGTH AND POSITIONING OF THE PRIMARY LONG WAVE TROF AFFECTING THE WEST COAST BY FRIDAY. THE OPERATIONAL GFS CARVES A MUCH DEEPER TROF INTO THE WEST COAST BY LATE FRIDAY WITH HEIGHTS FALLING OVER THE CWA AND MSTR INCREASING INTO NRN CA. THE GFS ENSEMBLE MEMBERS OVERALL LEAN IN THIS DIRECTION AS WELL BUT SOME ARE MUCH DEEPER WITH THE TROF THAN OTHERS. IN FACT BY LATE FRIDAY THERE ARE A COUPLE OF ENSEMBLE MEMBERS THAT LOOK MORE LIKE THE OPERATIONAL ECMWF SOLUTION...WHICH FAVORS MORE OF A FLAT RIDGE OVER THE RGN WITH THE TROF WELL NORTH INTO WASHINGTON. THIS IS A FAIRLY NEW SOLUTION FOR THE ECMWF BUT GIVEN SOME SUPPORT FROM A FEW ENSEMBLE MEMBERS...IT CANNOT BE COMPLETELY DISCOUNTED. GIVEN DISAGREEMENTS AMONG THE OPERATIONAL MODEL AND ENSEMBLE MEMBER SOLUTIONS HAVE OPTED TO MAKE ONLY MINOR CHANGES TO THURSDAY AND FRIDAY. WILL BEGIN TO INCREASE CLOUD COVER A BIT BY FRIDAY TO REFLECT THE POSSIBILITY THAT MSTR WILL INCREASE AS PER GFS SOLUTIONS. HOWEVER...ECMWF HAS DONE A GOOD JOB MOST OF THE SUMMER AND WOULD NOT BE AT ALL SURPRISED IF ITS SOLUTION PROVED ITSELF OUT THIS CYCLE AND BEYOND. THIS WOULD MEAN RAISING TEMPS FOR THE EARLY PORTION OF THE WEEKEND. LATER SHIFTS SHOULD HAVE A BETTER HANDLE ON THIS EVENTUALITY. FOR NOW CONFIDENCE IN DAYS 6 AND 7 ARE RATHER LOW. MLF AVIATION... OVERALL EXPECTING VFR CONDITIONS THROUGH THE NEXT 36 HOURS...BUT SMOKE FROM THE BIG MEADOW FIRE NEAR YOSEMITE COULD SPREAD BACK INTO THE SOUTHERN PORTIONS OF THE FORECAST AREA TODAY...MAINLY SOUTH OF HIGHWAY 50...WHERE WESTERLIES SHOULD DEVELOP. STILL WOULD NOT ANTICIPATE VSBYS TO DROP MUCH BELOW 5 MILES IN THOSE AREAS. FOR NOW WILL LEAVE MENTION OF SMOKE AND HAZE OUT OF THE TAFS. MLF && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:08 PM PDT | Lake Wind Advisory | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Washoe | 32 hr |
Nearby
Red Flag Warnings in California, 2009Red Flag Warnings in Nevada, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.